MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-7-30-3D
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Death (1802)
Date of Event 05/24/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a concerto coil that detached prematurely in a patient during a procedure.The patient was receiving emergency treatment for a ruptured saccular aneurysm of the right interior carotid artery.The aneurysm max diameter was 5mm and the neck diameter was 3.5mm.The patient's blood flow and vessel tortuosity were normal.It was reported that the devices were prepared according to the manufacturer instructions for use.When advancing the coil to the ruptured aneurysm, the coil detached prematurely without any detachment action from the surgeon.Continuous flush was not administered during the procedure.There was no friction reported during delivery.The coil was not repositioned.No damage was observed to the pushwire and the surgeon had not rotated the delivery pusher during the procedure.Within several minutes, the patient died and the coil remained in the patient.
 
Additional Manufacturer Narrative
Concomitant medical products: device available, return date - additional information pma/510k.Date manufacturer received - additional information.Type of report - additional information if follow-up, what type.Follow-up type - additional information device evaluated by mfr.Device evaluation, device returned - additional information.Evaluation codes - additional information, device evaluation.Additional manufacturer narrative - additional information, device evaluation as received, the axium pushwire was returned without implant coil.The axium pushwire was found bent at the proximal end.The axium actuator interface was securely attached to the coupler tube.The actuator interface, coupler tube, positive load indicator, break indicator, and all crimps were present and intact.There is no evidence of mechanical or manual detachment attempts.The coin was found still against the lumen stop.The shield coil was found intact and the detach element was still attached to the pushwire.The axium implant coil was found broken from the detach element with the polypropylene filament also broken.The implant coil was not returned for analysis.Blood was found within the pushwire jacket.No other anomalies were observed.Based on the analysis performed, the customer report of ¿premature detach¿ was not confirmed.However, the implant coil was found broken from the detach element; which resembles a premature detachment.Possible causes for coil break are tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, or user advances the coil against resistance.Customer reported vessel tortuosity was normal, device was not repositioned, pushwire was not rotated, and continuous flush was not administered during the procedure.Since the implant coil and micro catheter were not returned; any contribution of the implant coil and instant detacher to premature detachment or implant coil break could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a axium coil that detached prematurely in a patient during a procedure.
 
Additional Manufacturer Narrative
B5.Original event description stated the event involved a concerto coil.Has been corrected to accurately state that the event involved an axium coil.B2.Date of death was not included in the original report.Date of death: (b)(6) 2020.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: device code c63159 was applied in error.C63159 does not apply to this event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
BARE AXIUM 3D COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10092496
Report Number2029214-2020-00493
Device Sequence Number19663359
Product Code KRD
UDI-Device Identifier00836462010413
UDI-Public00836462010413
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2022
Device Model NumberQC-7-30-3D
Device Catalogue NumberQC-7-30-3D
Device Lot NumberA887080
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2020
Initial Date Received by Manufacturer 05/26/2020
Supplement Date Received by Manufacturer05/26/2020
07/01/2020
07/05/2020
Initial Report FDA Received Date05/27/2020
Supplement Report FDA Received Date05/27/2020
07/01/2020
07/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;